Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 4, 2003, 7:22 PM EDT for Berkeley County, South Carolina. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 7:22 PM EDT (23:22 UTC)
- Expired
- Aug 4, 2003, 9:00 PM EDT
- In force
- 98 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 042327 CCA
FFWCHS
SCC015-050100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 900 PM EDT
* AT 722 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING ALONG
A LINE EXTENDING FROM...9 MILES SOUTHWEST OF CROSS TO 4 MILES
SOUTHWEST OF MONCKS CORNER TO 8 MILES SOUTHWEST OF HUGER. THE
THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE DRIFTING EAST.
* FLASH FLOODING WILL OCCUR IN AND AROUND...
MONCKS CORNER...
PINOPOLIS...
TARRY TOWN AND HUGER...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
GET TO A SAFE LOCATION AT HIGHER GROUND BEFORE FLOODING BECOMES A
PROBLEM IN YOUR AREA.
TO REPORT FLOODING...OF ANY KIND...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 843-747-5046.
LAT...LON 3327 8035 3307 8019 3293 7990 3323 7950
3331 7972 3351 8004
$$
PM2 follow-up statements
000
WGUS72 KCHS 050030
FFSCHS
SCC015-050115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT MON AUG 4 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BERKELEY COUNTY UNTIL
900 PM EDT...
AT 830 PM RADAR INDICATED NUMEROUS THUNDERSTORMS CONTINUING ACROSS
CENTRAL AND NORTHERN BERKELEY COUNTY. MANY OF THESE STORMS WERE
PRODUCING 1 TO 2 INCHES OF RAIN AN HOUR...ESPECIALLY ALONG ROUTE
52 BETWEEN GOOSE CREEK AND MONCKS CORNER.
FLASH FLOODING IS EXPECTED IN AND AROUND...WHITESVILLE...MONCKS
CORNER...AND EBENEZER.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
LAT...LON 3323 7982 3303 7988 3297 7998 3303 8011
3329 8037 3334 8016 3351 8004 3325 7994
$$
24000 WGUS72 KCHS 050100 FFSCHS SCC015-050130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 900 PM EDT MON AUG 4 2003 ...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY HAS BEEN ALLOWED TO EXPIRE... HEAVY RAINS WERE RAPIDLY DIMINISHING ACROSS THE COUNTY. RESIDUAL FLOODING SHOULD GRADUALLY SUBSIDE IN THE NEXT 1 TO 2 HOURS. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:15 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT MON AUG 4 2003 ANOTHER DAY OF WATERSPOUTS...WITH SEVERAL SIGHTED OFF FOLLY BEACH AND KIAWAH ISLAND AGAIN. THANK GOODNESS FOR OUR SPOTTERS. LINES OF BUILDING CUMULUS AND VERY LIGHT WINDS IN THE LOWEST FEW THOUSAND FEET...COMBINED WITH WEAK CONVERGENCE AND SLIGHT VEERING IN THE LOWER TROPOSPHERE TO PRODUCE THE SPOUTS. RECENT SATELLITE AND RADAR SHOWING LIMITED COVERAGE OF CONVECTION SO FAR...WITH MOST ACTIVITY ALONG THE COAST OF MCINTOSH COUNTY. STORM MOTION IS E NEAR 20 KT. PLENTY OF CONVECTION STARTING TO SPREAD ACROSS GA AND WITH RESULTANT SEA BREEZE JUST GETTING STARTED...COVERAGE OF CONVECTION WILL BEGIN ONCE THE CAP BREAKS. THE BLOCKED PATTERN ALOFT WILL PERSIST AGAIN THIS FCST PERIOD...WITH AMPLIFIED TROUGH IN THE E AND THE SUB TROPICAL RIDGE IN THE ATLC HOLDING FIRM. SURFACE AND LOW LEVEL RIDGE IS SUPPRESSED ACROSS FL AND WILL MOVE LITTLE OR EVEN SHIFT A LITTLE FURTHER S THROUGHOUT THE WEEK. ONE SHORT WAVE...NOW IN THE TN VALLEY WILL MOVE THRU LATE TONIGHT AND EARLY TUE...WITH NVA IN ITS WAKE. ANOTHER SHORT WAVE TO MOVE IN LATE WED AND WED NIGHT...WITH A POSSIBLE THIRD WAVE ALOFT ON FRI. UPPER LEVEL DIVERGENCE IS ASSOCIATED WITH EACH WAVE...BUT BEST UPWARD MOTION IS DURING THE MID WEEK AND LATE WEEK SHORT WAVES. THIS POINTS TO HIGHER POPS DURING THESE TIME PERIODS...WITH NEAR NORMAL POPS THE REST OF THE FCST PERIOD. TOMORROWS CONVECTION IS A LITTLE BOTHERSOME HOWEVER. COMBINATION OF NVA AND LESS MEAN RH AND PWAT POINTS TO LESS COVERAGE OF ACTIVITY THAN LATE. HOWEVER...WIND FIELDS ALOFT WILL INCREASE AND MID LEVEL DRY AIR WOULD LEAD TO A BETTER CHANCE OF SOME DOWNBURST WINDS. AND SPC DOES HAVE THE NW PART OF THE CWA IN A SLGT RISK ARE OF SEVERE WX FOR TUE. RESULTANT SEA BREEZE BOUNDARY WILL BE PINNED CLOSER TO THE COAST THE NEXT SEVERAL DAYS...WITH BOUNDARY LAYER WINDS MAINLY FROM THE SW AT 10 TO 15 KT OR GREATER. SC NOCTURNAL MARINE CONVECTION WILL LIKELY REMAIN IN THE ATLC WITH PARALLEL FLOW TO THE ORIENTATION OF THE COASTLINE. TEMPS NOT FAR FROM NORMAL...EXCEPT A LITTLE LOWER DURING THE DAYTIME. MARINE....SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD AROUND THE BERMUDA HIGH. WIND SPEEDS WILL PICK UP SOMEWHAT BY THURSDAY NIGHT AS UPPER TROUGH SHARPENS JUST TO OUR WEST. AT THE SAME TIME A SURFACE LOW AND ASSOCIATED FRONT DROPS INTO THE TENNESSEE VALLEY AND TIGHTENS UP THE SURFACE GRADIENT. THIS IS MORE EVIDENT ON THE GFS THAN THE ETA. THE GFS LOOKS A BIT TOO HIGH SO WILL TREND TOWARD THE ETA. SITUATION REMAINS UNCHANGED HEADING INTO THE WEEKEND WITH ELONGATED UPPER TROUGH REMAINING IN PLACE AND THE FRONT DISSIPATING JUST WEST OF HERE. NO FLAGS. .CHS... GA...NONE. SC...NONE. PM/HSA
Hazardous weather outlook, Aug 4, 11:55 AM EDT, 7 hours 27 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-041100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1155 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .HEAVY RAIN/FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN IN A SHORT PERIOD. THIS MAY RESULT IN ISOLATED AREAS OF FLASH FLOODING. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SAVANNAH RIVER AT CLYO...THE EDISTO RIVER AT GIVHANS FERRY AND FOR THE OGEECHEE RIVER AT EDEN. THE RIVER FLOOD WARNING FOR THE LOWER SANTEE RIVER AT JAMESTOWN HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. PLEASE REFER TO THE 1145 AM MARINE WEATHER STATEMENT AND THE SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .WATERSPOUTS...THERE HAVE BEEN REPORTS OF SEVERAL WATERSPOUTS THIS MORNING OFF OF KIAWAH AND FOLLY BEACH. UNTIL THE SEA BREEZE DEVELOPS EARLY THIS AFTERNOON...THERE IS STILL A SLIGHT RISK OF WATERSPOUTS...MAINLY FROM TYBEE ISLAND TO ISLE OF PALMS. WATERSPOUTS USUALLY DEVELOP FROM THE LARGER CLOUD BUILDUPS...ESPECIALLY THOSE WITH DARK AND FLAT BASES. WIND SPEEDS CAN EASILY REACH 35 OR 40 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOODING WILL LIKELY CONTINUE ON THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 4, 4:58 PM EDT, 2 hours 24 minutes before
GAZ140-141-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 458 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 530 PM EDT... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES NORTHEAST OF COX TO 3 MILES SOUTHEAST OF DARIEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TOWNSEND...DARIEN...COX...ARDICK...HUXFORD...MERIDIAN...AND EULONIA THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE A SAFE BUILDING IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
Special weather statement, Aug 4, 5:24 PM EDT, 1 hour 58 minutes before
GAZ116-117-138>141-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 524 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 600 PM EDT... AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HALFMOON LANDING TO 2 MILES SOUTHWEST OF SOUTH NEWPORT...MOVING NORTHEAST AT 25 MPH ALONG THE SEA BREEZE BOUNDARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...SHELLMAN BLUFF...RICEBORO...RETREAT...HALFMOON LANDING...SEABROOK...SUNBURY AND BELFAST THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.
Special weather statement, Aug 4, 5:53 PM EDT, 1 hour 29 minutes before
SCZ047-048-051-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 553 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 700 PM EDT... AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS FROM 3 MILES SOUTHWEST OF PARRIS ISLAND...SOUTH TO NEAR SAVANNAH. MOVEMENT WAS NORTHEAST AT 15 MPH. THESE THUNDERSTORMS...AND OTHERS THAT DEVELOP AND MOVE IN FROM ACROSS THE SAVANNAH RIVER THIS EVENING HAVE THE POTENTIAL TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SOME COMMUNITIES THAT WILL BE AFFECTED THROUGH 700 PM EDT INCLUDE...PRITCHARDVILLE...LAUREL BAY...GARDENS CORNER...HARDEEVILLE AND SWITZERLAND. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
Special weather statement, Aug 4, 5:54 PM EDT, 1 hour 28 minutes before
GAZ116>119-138-139-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN...CHATHAM...AND LIBERTY COUNTIES THROUGH 645 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHORT LINE OF THUNDERSTORMS FROM PEMBROKE SOUTH TO HINESVILLE MOVING EAST AT 25 MPH. THIS LINE IS EXPECTED TO COLLIDE WITH DEVELOPING THUNDERSTORMS ALONG THE SEA BREEZE BOUNDARY FROM NEAR DOWNTOWN SAVANNAH SOUTHWARD TO SUNBURY. STRONG STORMS WILL AFFECT AREAS IN AND AROUND FORT STEWART... FLEMINGTON...TRINITY...LIMERICK...LETFORD...FLEMING...RICHMOND HILL AND SAVANNAH THROUGH 645 PM EDT. PEA SIZE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Aug 4, 6:27 PM EDT, 55 minutes before
SCZ047-048-051-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 627 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 700 PM EDT... AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED ALONG A LINE EXTENDING FROM...8 MILES NORTHWEST OF BEAUFORT TO 6 MILES NORTH OF HILTON HEAD ISLAND TO 4 MILES NORTH OF SAVANNAH...MOVING EAST AT 5 MPH. THIS CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND SHELDON...RIVERDALE...PRITCHARDVILLE...BEAUFORT...PRITCHARD... OKATIE...LIMEHOUSE...LEVY...KNOWLES AND JASPER THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
Special weather statement, Aug 4, 7:10 PM EDT, 12 minutes before
SCZ043>045-047>051-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 710 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...JASPER COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 830 PM EDT... AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CENTERED ALONG A LINE EXTENDING FROM CLUBHOUSE CROSSROADS TO 4 MILES SOUTH OF PRITCHARDVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF SUMMERVILLE TO 11 MILES NORTHEAST OF SAVANNAH. MOVEMENT IS NORTHEAST NEAR 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITE HALL...THAYER...SIDNEY...SHELDON...ROUND O...RIVERDALE... RITTER...JACKSONBORO...DELEMAR CROSSROADS...SUMMERVILLE AND NORTH CHARLESTON THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:16 AM EDT | Special Marine Warning | CHS | 59 min | |
| Aug 4, 6:58 PM EDT | Flash Flood Warning | CHS | Beaufort | 2 hr |
| Aug 4, 6:59 PM EDT | Special Marine Warning | CHS | 61 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.